When the Medication You Turn To… Turns on You
When a headache strikes, our first instinct is to reach for the medication cabinet. Over over-the-counter (OTC) painkillers like ibuprofen and acetaminophen may be effective at treating headaches and generally cause fewer side effects than their prescription counterparts. But OTC pain relievers and headache medications are not without side effects. Rebound headaches and recurring migraines are some of the biggest concerns for regular headache sufferers. A rebound headache, also called medication overuse headache, occurs as a result of misusing or taking painkillers (or migraine medications) too frequently.
What is a Rebound Headache?
While the exact mechanism is debatable, researchers believe that the body becomes accustomed to pain-relief medication and higher doses are needed to find relief. Furthermore, as medications wear off, the body goes through a withdrawal reaction, typically more head pain which causes the person to reach for another painkiller. Unfortunately, this creates a vicious cycle that results in chronic rebound headaches or migraine when medication is stopped. It’s frustrating and debilitating; the very thing you’re relying on to feel better is perpetuating a downward spiral of pain that some people experience for weeks, months, or years! Eventually, this cycle may shift receptors or pathways on the brain and alter how pain is perceived by the body.
Scientists have determined that rebound headaches tend to occur as a result of medication misuse or overuse. That means that those who use medicines for longer than advised by their doctor or pharmacist or take too many pills at once are at greater risk for developing these headaches.
Which Medications Cause Rebound Headaches?
Both OTC and prescription medications can cause rebound headaches. The most common OTC medications that cause these headaches are NSAIDs (naproxen, ibuprofen, etc.) as well as acetaminophen. Prescription painkillers like Vicodin, Percocet, and sedatives for sleep have also been shown to trigger rebound headaches.
- Pain medication containing caffeine
Who is at Risk for Rebound Headaches?
If you rely on prescription or over-the-counter painkillers for more than 10-15 days out of a month — you’re at risk for rebound headaches! These headaches typically occur in people who exceed the recommended dosage of one or more pain-relief medications for at least 3 months. Though no two medications are the same, most OTC painkillers should not be taken for more than two days per week unless instructed by a doctor.
Rebound headaches are also more common in those with a primary headache disorder or a history (or a family history) of headaches, migraine, or other chronic pain conditions. Additionally, according to The Lancet Neurology Journal, rebound headaches are more common in women as well as those with a history of depression and anxiety (1).
Rebound Headache Symptoms
So, what does a rebound headache feel like?
If you wake up in the middle of the night or start your day with a pounding head, you’re likely experiencing a rebound headache. They typically occur at these times; when medication begins to wear off. Most people reach for another painkiller, which may help initially, but the pain re-emerges when withdrawal hits hours later.
The severity of these headaches varies from person to person depending on the medication used and how often it’s overused. It may range from a dull headache to a more intense migraine. However, the severity and duration of the pain tends to increase as time progresses and the body becomes more reliant on medication.
Other rebound headache symptoms may include:
- Muscle tension
- Light and sound sensitivity
- Nausea or vomiting
- Trouble concentrating
- Blocked sinuses
How Do You Treat a Medication-Overuse Headache?
If you’re plagued by a medication overuse headache, there’s no doubt you want to know how to get rid of rebound headaches!
The solution is not more medication – you cannot keep reaching for the painkillers that are perpetuating the problem. Because these unpleasant headaches or migraine attacks are caused by medications, discontinuing their use may seem like the obvious choice. However, that’s not always safe. If a doctor has prescribed you narcotics, painkillers, or migraine medications, ending the treatment abruptly can worsen headaches. That’s why it is important to talk to your physician and come up with an action plan to adjust your treatment safely.
Depending on the type of medication and the severity of the rebound headaches, doctors may choose to prescribe other drugs to help ease withdrawal symptoms. In some cases, the person may be asked to stay in the hospital for a few days to monitor their symptoms and make sure they are responding well to the new treatment.
On the other hand, if OTC pain relievers are causing your rebound headaches, it may be safe to cut back or try to eliminate them on your own. To break the medication-headache cycle, you can try to discontinue them all together, “cold-turkey” or to cut back gradually. Some people notice that rebound headaches may persist or worsen for a few days or even weeks after they’ve stopped taking medications. That happens because the body may need longer to metabolize and eliminate the medicine from the bloodstream.
Once medication overuse is removed from the equation, your body will adapt and the rebound headaches will taper off. However, you must prepare yourself for an increase in pain initially. Implementing cognitive behavioral therapy, biofeedback, relaxation techniques, trigger avoidance, dietary supplements, and other lifestyle changes may help to reduce the risk of a relapse.
Signs of Rebound Headaches (Medication Overuse Headaches/Recurring Migraine Attacks)
If any of the following signs apply to you, you are probably experiencing Rebound/Medication Overuse Headaches and have probably realized by now, that spending the rest of your life taking pain medications is NOT the answer.
•You suffer from headaches daily or every other day.
•Your pain intensifies about three hours after your last dose of medication.
•Your pain medications don’t work as well as they used to.
•You take more medication, but your headaches are worse.
•You rely on more pills, and you take them more often.
•You take medication even for mild headaches, and you often try to ward off a headache by using a medication.
•You take pain relievers three to four days a week, and you average more than three tablets per day. (This depends on the kind of medication you’re taking, so you’ll need your doctor’s advice.)
•Your pain runs the gamut from mild to moderate to horrible. Usually, the pain is a dull ache that you feel on both sides of your forehead and, sometimes, on the top or back of your head.
•Your headaches occur much more frequently.
How To Prevent Rebound Headaches
Because treating rebound headaches is not always easy, prevention is always the safest approach. These are the three golden rules to prevent medication overuse headaches:
Follow your doctor or pharmacist’s advice: just because OTC pain relievers don’t require a prescription, doesn’t mean they should be taken lightly. In addition to rebound headaches, long-term NSAID use can cause stomach problems like gastritis. To avoid rebound headaches, don’t take medications for longer than advised by your physician, pharmacist or manufacturer.
Only use pain relievers when you need them: pain relievers are not meant to ‘prevent’ headaches or pain. Avoid rebound headaches and other related issues like drug dependency and withdrawal by only taking medications when you need them.
Avoid caffeine when taking painkillers: rebound headaches are more likely to stem from medications that have caffeine – which many headaches and migraine relievers do because caffeine has a tendency to cause dehydration. Taking additional caffeine (like coffee) can further increase the likelihood of getting a rebound headache or a migraine.
Alternative Options for Migraine & Headache Sufferers
If you suffer from daily headaches or chronic migraines, talk to your general practitioner or neurologist to get a proper diagnosis. Also, consider nutritional supplements and natural alternative therapies. Nutritional support, lifestyle changes, tracking your migraine triggers, may be helpful to people who find themselves on the merry-go-round of recurring migraines.
Nutritional supplements that contain magnesium, vitamin B (riboflavin), and feverfew can help you maintain healthy cerebrovascular tone and function as well as maintain healthy mitochondrial reserves in your brain cells. Research has also shown that some migraine sufferers have low levels of melatonin. Melatonin is a hormone that’s secreted by the pineal gland in your brain. Supplementing with melatonin has also been shown to be beneficial to migraine sufferers. It also helps with sleep when taken in the evening. It is important to note that there is also a sleep/migraine connection. It is crucial for migraine sufferers to get proper sleep. Try DIY ice-therapy during an attack and consider healthy sleep habits to keep migraines at bay. Avoiding foods that trigger migraines, practicing yoga and meditation, and alternative therapies like chiropractic or acupuncture treatments may also help.
The MigreLief collection of supplements was created by Akeso Health Sciences to help migraine sufferers of all ages. AKESO formulates world class dietary supplements that provide nutritional support for the most common health issues that concern people most, such as migraines, headaches, joint health, stress & anxiety, memory, sleeplessness, ADHD, and more. Changing lives is the reasons we wake up every day passionate about the special products we provide to our customers. Helping you to get well and stay well is our bottom line.
Sign up for priority access to coupons, specials, health tips, product announcements and more!